The change follows a review by the Commission on Human Medicines’ expert working group on COVID-19 which, along with previous reviews of evidence, concluded that there is currently insufficient evidence to establish a link between use of ibuprofen, or other non-steroidal anti-inflammatory drugs (NSAIDs), and contracting or worsening of COVID-19.

 

The National Institute for Health and Care Excellence (NICE) has updated their advice to say that patients can take paracetamol or ibuprofen for symptoms of COVID-19, such as fever and headache.

The National Institute for Health and Care Excellence (NICE) has updated their advice to say that patients can take paracetamol or ibuprofen for symptoms of COVID-19, such as fever and headache.

In its guidance updated on 14 April, NICE says that policy decisions on whether NSAIDs should be used in COVID-19 will need to consider studies of the use of NSAIDs for other acute respiratory tract infections and pharmaco-epidemiological studies.

“The available evidence suggests that, although the anti-inflammatory effects of NSAIDs reduce acute symptoms (such as fever), they may either have no effect on, or worsen, long-term outcomes, possibly by masking symptoms of worsening acute respiratory tract infection. Further evidence is needed to confirm this, and to determine whether these results also apply to infections such as COVID-19.”

The change of policy suggests that the Commission on Human Medicines’ expert working group had more up-to-date data available, perhaps data from NSAID use in COVID-19, or took other factors into account such as a shortage of paracetamol. But neither the MHRA or NICE would identify the reason for the change of policy.

A spokesperson for the MHRA said that the expert working group considered the available evidence on the use of ibuprofen and other NSAIDs and the outcome of worsening of infections, including from published studies. “The evidence considered by the expert working group did not include information on the availability of ibuprofen or other drugs and did not include representations from companies holding licences for ibuprofen or other drugs,”
they said.

In a statement, NICE said it “could not find any evidence to suggest whether acute use of NSAIDs is related to increased risk of developing COVID-19 or increased risk of a more severe illness. NHS England has developed a commissioning policy for acute use of NSAIDs for people with or at risk of COVID-19. As this is a rapidly changing situation, we’re regularly reviewing our guidance and will update in line with the best available evidence.”

Reference

Torjesen I. Covid-19: ibuprofen can be used for symptoms, says UK agency, but reasons for change in advice are unclear. BMJ 2020; 369 doi: https://doi.org/10.1136/bmj.m1555 (Published 17 April 2020)